Over the years, teenager have engaged in numerous deadly trends to get a drug-induced high. Teens have tried to get high off of common household items including computer cleaning products, bath salts, and anything else that is readily available to them. Teens have even tried suffocating themselves, or making each other pass out to get an instant high. Often, the results of these dangerous activities are deadly. Caffeine powder is the newest deadly trend among teenagers.
Pure caffeine powder, often purchased to facilitate weight loss, can be purchased by anyone through many online retailers such as Amazon or EBay, as well as many stores that carry health and weight loss supplements. It is also rather cheap, thus the appeal for teenagers. However, it is dangerous and not recommended. It is a supplement that is not regulated by the FDA. One teaspoon of this substance is equivalent to 4706 MG of caffeine, which is a lethal amount that can cause serious permanent damage to the body and brain if ingested in a single dose, and can result in death. Snorting one teaspoon of caffeine powder is comparable to chugging 20 cans of soda or 30 cups of coffee in one sitting.
It has been reported that teenagers are purchasing caffeine powder and snorting it in a style similar to that of snorting lines of cocaine. What makes this situation even scarier is that the teens are mixing this powder with alcohol and other drugs. When ingested with other drugs, caffeine powder increases the high or “buzz” of alcohol, marijuana, etc, and has the effect of making the high last longer. It also enables teenagers to stay awake longer, which is increasing the amount of alcohol and other levels of drugs that these teens are consuming. Consuming the powder is reportedly more dangerous for teenagers in general and for teenagers as well as adults when it is consumed with alcohol or other drugs.
Dr. Robert Glatter, an emergency medicine specialist from New York who has over 19 years experience in his field, recently commented on caffeine powder and how it can impact teenagers. Dr. Glatter claims that the powder is incredibly dangerous and deadly, and can even cause seizures in some individuals. It is hard to regulate how much of the substance is being taken. There have been at least two reported deaths from individuals who have accidentally taken two teaspoons.
Logan Steiner, an 18 year old Ohio teenager, recently lost his life to this substance. Steiner was days away from graduating from high school after obtaining a full academic scholarship to college. Family members reported that Steiner may have ingested the substance as part of his pre- workout routine. He was a popular teen, active in his school who excelled at sports.